Coated tongue and mouth ulcers

Good morning everybody! I was diagnosed with PMR December 2012. I started on 20mg Prednisolone and am currently reducing down by 1mg a month, currently on 7mg. So far, I have been extremely fortunate, in that from day one, the severe pain and stiffness in my shoulders and arms have completely disappeared, and I have no other PMR symptoms elsewhere,. However, I constantly have a coated tongue (previously, a fairly healthy red) and I have been suffering from mouth ulcers (always on the tongue). Just wondering if anybody else has suffered similarly. It seems as if once one ulcer goes, another one crops up. I seem to be continually using mouth wash and mouth ulcer gel. Any input would be greatly appreciated.

15 Replies

  • Hello pjsmum

    Many toothpastes contain sodium lauryl sulfate which is known to cause mouth ulcers in some people. Having been a life-long mouth ulcer sufferer, I switched to toothpastes without this ingredient and haven't suffered since. I also eat a 'live' yoghurt daily and this can also help.

    It's good to hear that you are pain-free and now at 7mg and long may that continue.

  • Thank you Celtic for that. I will check my current Oral B toothpaste!

  • Yes I agree with the comment left by Celtic Blogger. I, too, have 'live' yoghurt daily which helps. I use a natural Greek yoghurt with a teaspoon of runny honey mixed in ir

  • Misery for you,.....try Corsodyl toothpaste.When immune system "down",gums frequently suffer.Have a good week.Soo

  • I to suffer from mouth ulcers I get them on my tongue and on the inside of my mouth,what I use and it works for me is neat salt,damp your finger dip it in the salt then rub into the ulcers,repeat 3 or 4 times a day works a treat.

  • Ouch! That sounds painful! Come to think of it, many years ago, my mum used that remedy if she had a mouth ulcer! I may try it if I can pluck up enough courage!

  • It's not that painful honestly,it was an elderly man of 98 that lives by me that told me to do it,he comes out with some good little remedies.98 years old,hey maybe there is something in these old ways of treating things.

  • Thank you so much Soo

  • Thank you Margaret50

  • I have had a couple of bouts of oral thrush that my GP said were caused by the steroids, I had a coated tongue and small ulcers. You can get special mouth washes and tablets from your chemist but I found rinsing my mouth with diluted cider vinegar worked well. As usual there is quite a lot of info on the 'net, one bit of advice was to use an alcohol free peroxide based mouth wash. If the ulcer gel contains sugar it might not be much help. I agree that the yoghurt is a great idea. .

  • Thank you so much for your comments.

  • I don't have thrush but I do have mouth ulcers and they are making my life a misery...they are so sore I am going to go right now and rub salt in them...can't be any worse than it feels right now so have nothing to lose.

  • Hiya Pjsmum. I've been on Pred since last Oct. Started on 60mg because of GCA now reduced to 30mg. My tongue is coated and I too get ulcers on my tongue. My taste has changed significantly. I have put it all down to the Preds? Unfortunately they are a necessary evil. I would also be grateful if anyone of our co-sufferers could share their experiences. Good luck all.


    Mary xx

  • My doctor said that oral thrush is very common when taking pred. Prescribed Nystatin drops which cleared it up in a few days. Still have to use it every now and then but it seems to have cracked the problem!

  • My oral thrush comes and goes and last year, my GPs were giving me allsorts to clear it up but then I saw one of the older GPs and he said not to bother, the thrush wasn't doing me any harm.

    Years ago, my husband had Leukaemia and had to use Corsodyl mouthwash to stave off the oral thrush. He hated it because it took away his sense of taste but it also stopped the oral thrush. I occasionally use Corsodyl when I can't clean my teeth and it certainly clears the thrush. I have Cicatricial Pemphigoid in my mouth.

    I eat live yoghurt too but have recently started to eat Greek Yoghurt in preference to any other. I find that I don't like strong flavours anymore and put that down to the drugs, I don't know what anyone else thinks.

You may also like...